Alert archive / New York / Flash Flood Watches in 2017
Flash Flood Watch 4, NWS Albany, NY
NWS Albany, NY issued this flash flood watch at Jul 13, 2017, 10:43 AM EDT for 12 counties in New York; Northwest Hills Planning Region, Connecticut; Berkshire County, Massachusetts. It took effect at Jul 13, 2017, 12:00 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2017, 10:43 AM EDT (14:43 UTC)
- In effect from
- Jul 13, 2017, 12:00 PM EDT
- Expired
- Jul 13, 2017, 4:58 PM EDT
- In force
- 5 hr
- Issued by
- NWS Albany, NY
- Flood severity
- None
Counties Northwest Hills Planning Region, CT, Berkshire County, MA, Albany County, NY, Columbia County, NY, Dutchess County, NY, Fulton County, NY, Greene County, NY, Herkimer County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Ulster County, NY
The radar
The Albany radar (KENX), 8 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 2.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469 WGUS61 KALY 131443 FFAALY URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Albany NY 1043 AM EDT Thu Jul 13 2017 CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-140100- /O.NEW.KALY.FF.A.0004.170713T1600Z-170714T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Schoharie-Western Schenectady-Eastern Schenectady- Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene- Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, Prattsville, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, and Amenia 1043 AM EDT Thu Jul 13 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING... The National Weather Service in Albany has issued a * Flash Flood Watch for portions of northwestern Connecticut, western Massachusetts, and New York, including the following areas, in northwestern Connecticut, Northern Litchfield and Southern Litchfield. In western Massachusetts, Northern Berkshire and Southern Berkshire. In New York, Eastern Albany, Eastern Columbia, Eastern Dutchess, Eastern Greene, Eastern Rensselaer, Eastern Schenectady, Eastern Ulster, Montgomery, Schoharie, Southern Fulton, Southern Herkimer, Southern Saratoga, Western Albany, Western Columbia, Western Dutchess, Western Greene, Western Rensselaer, Western Schenectady, and Western Ulster. * Until 9 PM EDT this evening. * Showers and thunderstorms will develop this afternoon into the early evening. Thunderstorms will be capable of producing torrential downpours resulting in rainfall rates of 1-2 inches per hour. * Heavy rainfall rates could lead to flash flooding, especially in urban, poor drainage and low lying areas. Also locations that have received heavy rainfall in the past week will be susceptible for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
1 follow-up statement
109 WGUS61 KALY 132058 FFAALY Flood Watch National Weather Service Albany NY 458 PM EDT Thu Jul 13 2017 CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-132200- /O.CAN.KALY.FF.A.0004.000000T0000Z-170714T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Schoharie-Western Schenectady-Eastern Schenectady- Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene- Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, Prattsville, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, and Amenia 458 PM EDT Thu Jul 13 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of northwestern Connecticut, western Massachusetts, and New York has been cancelled. The threat for heavy rainfall has moved out of the area. Some showers and a few thunderstorms will be possible tonight, but are not expected to cause flooding. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 13, 10:14 AM EDT, 29 minutes earlier.
Area forecast discussion, Jul 13, 10:14 AM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Albany NY 1014 AM EDT Thu Jul 13 2017 .SYNOPSIS... Waves moving along a stalled front will bring a continued threat of showers and thunderstorms through Friday, along with muggy conditions. Cooler and drier conditions are forecast for Saturday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1014 AM EDT...Most of the Albany Forecast Area is not raining so lowered POPs for a few hours to slight chance/chance. Minor changes to cloud cover based on satellite. Next round of heavy rainfall quite evident on radar as the next in a series of waves moves along a stalled east-west front. Mid-Hudson Valley has cleared out and temps have already risen to mid 80s so upped max temps in that area to near 90. Latest HRRR shows little precip across our area until blob of rain and thunderstorms over western New York transits east. Previous... For today...More showers and thunderstorms are expected for as a stationary front slowly pushes southeastward across the central/southern part of the region. The front will impinge on the warm/moist air mass in place with PWATs continuing to be anomalously high around +1 to +2 STDEV with values in the 1.75 to 2+ inch range in most areas. SBCAPE values will be around 1000-2000 J/Kg across areas mainly south of Albany. 0-6 km shear forecast to be around 25-30 kt, so multicell clusters will likely be the main convective mode. The main threats should be locally heavy rainfall and lightning, although isolated strong gusty winds will also be possible across southern areas. There continues to be Marginal Risk for severe storms there. Local flooding of urban/poor drainage locations may occur, with isolated flash flooding. It will continue to be very warm and muggy ahead of the front with lower to mid 80s for highs from Albany south, but cooler 70s north and west. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... The front is expected to actually move through the entire area this evening, but will then stall just to our south late tonight, with waves of low pressure rippling along the boundary. So will continue to mention high chance to likely pops for additional showers and thunderstorms. Highest pops across the southern half of the area, closest to the boundary. Will continue to mention heavy rainfall in the forecast. Lows will be in the mid 50s to mid 60s. Despite being on the cool side of the front on Friday, the boundary will start to slowly lift northward with continued waves of low pressure along the front. This will result in yet more showers for Friday. Will continue to mention chance of thunderstorms as well, due to forecast elevated instability despite stable low levels. Depending on where convective elements develop, the threat for locally heavy rainfall may persist on Friday. There is uncertainty with QPF for Friday, which will depend on the eventual movement/position of the front. Highs will only be in the 60s to lower 70s with plenty of clouds around. Showers and storms could persist well into Friday evening, before decreasing overnight as low pressure finally moves east of the area. Lows Friday night will be in the upper 50s to mid 60s. Saturday...Lingering showers Saturday morning and afternoon with perhaps some embedded thunder expected. Highs on Saturday will be in the upper 60s to lower 80s. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... The long term period continues to look rather unsettled. Saturday night...Any lingering showers Saturday evening will give way to a brief drying trend Saturday night as a ridge of high pressure briefly builds into the region. Sunday through Tuesday...More unsettled weather is expected as a cold front drops southeast out of eastern Canada and moves through our region with a wave of low pressure on the leading edge of the frontal boundary. This boundary may stall just to our south keeping chances of showers in the forecast through Tuesday. There will also be a chance of thunderstorms Sunday through Tuesday mainly during the afternoon and early evening hours. Wednesday...GFS and ECMWF both suggesting a brief surface high pressure and dry conditions on Wednesday but with precipitation surrounding us to the north and South, it is tough to say if there will be some lingering showers or not, so going with slight chance as of now. Temperatures throughout the period will be seasonable with highs in the upper 60s to mid 80s Saturday and Sunday and mid 70s to upper 80s Monday through Wednesday, overnight lows are expected to be in the mid 50s to upper 60s. Precipitation for the period looks to be well above normal with an inch or more of rain possible in many areas for the period of Saturday through Wednesday. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... A stationary frontal boundary with several waves of convection will continue to move across the region through Friday night. Large area of precipitation now over western NY will reach TAF sites between 17 and 19Z. Due to high low level moisture in place, potential for IFR conditions with respect to CIGS could be realized at times today in showers and storms, as the best potential will be for KGFL, KPSF and KALB. Winds will generally be light and variable less than 10 kts outside of any convection. A light northwest to north wind evolves through today. Outlook... Thursday Night: Moderate Operational Impact. Likely SHRA...TSRA. Friday: High Operational Impact. Likely SHRA...TSRA. Friday Night: Moderate Operational Impact. Likely SHRA...TSRA. Saturday: Moderate Operational Impact. Chance of SHRA. Saturday Night: No Operational Impact. NO SIG WX. Sunday: Low Operational Impact. Chance of SHRA...TSRA. Sunday Night: Low Operational Impact. Chance of SHRA...TSRA. Monday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... A frontal boundary will remain nearly stationary, wavering southward today, then slightly northward by Friday. This boundary will provide the focus for several rounds of showers and thunderstorms through the end of the work week. Warm and humid conditions through today, will give way to cooler conditions on Friday. && .HYDROLOGY... Today through Friday, periods of showers and thunderstorms will continue along a frontal boundary oscillating through the area in a very moist air mass. Repeated rounds of rainfall are possible, leading to significant runoff in some locations. The threat of convection with embedded heavy rainfall will expand throughout the forecast area today, as the front gradually pushes southward. Exact locations of heaviest rainfall are still uncertain, especially due to convective nature of the rainfall. The front will slowly lift back northward on Friday, with additional showers and thunderstorms. Current forecast calls for basin average rainfall of 1 to 3 inches, but locally higher amounts are likely within any persistent/repeated thunderstorms over the next few days. Main stem river flooding is currently not expected, but we will continue to monitor trends. Localized urban and poor drainage flooding is possible, with isolated flash flooding as well. Mainly drier weather is expected over the weekend, although isolated to scattered showers and thunderstorms cannot be ruled out. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...11/Thompson/JPV NEAR TERM...SND/11 SHORT TERM...11/JPV LONG TERM...Cebulko AVIATION...SND/BGM/11 FIRE WEATHER...11/JPV HYDROLOGY...11/JPV
Hazardous weather outlook, Jul 13, 3:29 AM EDT, 7 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 329 AM EDT Thu Jul 13 2017 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-141100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 329 AM EDT Thu Jul 13 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and Tonight. Periods of showers and thunderstorms are likely today and tonight. There is the continued potential for heavy rainfall and localized flooding of urban, poor drainage and low lying areas with isolated flash flooding as well. There is a marginal risk for severe thunderstorms today for areas from Albany south. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional periods of showers and thunderstorms are likely through Friday. There is the continued potential for heavy rainfall and localized flooding of urban, poor drainage and low lying areas with isolated flash flooding as well. There is a marginal risk for severe thunderstorms on Friday for much of eastern New York. There is also a chance of thunderstorms Saturday through Tuesday mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send rainfall reports as well as any reports of flooding to the National Weather Service.
In the hours before
Special weather statement, Jul 13, 5:13 AM EDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Albany NY
513 AM EDT THU JUL 13 2017
NYZ047-130945-
Schoharie-
513 AM EDT THU JUL 13 2017
...A SHOWER WILL AFFECT NORTHERN SCHOHARIE COUNTY...
At 512 AM EDT, a shower was located near Cobleskill, moving east at
45 mph.
Winds in excess of 40 mph are possible with this shower.
This shower will be near...
Middleburgh around 525 AM EDT.
Schoharie and Central Bridge around 530 AM EDT.
Other locations impacted by this shower include Zeh Corners, Beekman
Corners, West Richmondville, Seward, Old Central Bridge,
Lawyersville, Warnerville, Sharon, Carlisle and Grovenor Corners.
THIS INCLUDES Interstate 88 between exits 19 and 23.
LAT...LON 4279 7450 4277 7446 4278 7429 4280 7426
4276 7425 4275 7431 4271 7427 4271 7419
4273 7418 4272 7417 4267 7417 4263 7419
4260 7422 4259 7466 4262 7463 4264 7463
4277 7467
TIME...MOT...LOC 0912Z 264DEG 41KT 4270 7457
DBTLocal storm report, Jul 13, 5:56 AM EDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
556 AM EDT THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD 1 NE STALEYVILLE 42.82N 74.59W
07/12/2017 MONTGOMERY NY TRAINED SPOTTER
APPROXIMATELY 6 INCHES OF FLOWING WATER OVER ALL LANES
OF ROUTE 10 ON THE MONTGOMERY/SCHOHARIE COUNTY BOARDER
0335 PM LIGHTNING 1 S COEYMANS 42.46N 73.79W
07/12/2017 GREENE NY DEPT OF HIGHWAYS
TREE AND WIRE DOWN
1130 PM TSTM WND DMG 1 WSW PISECO 43.42N 74.55W
07/12/2017 HAMILTON NY LAW ENFORCEMENT
TWO TREES DOWN ON COUNTY ROUTE 24
1225 AM TSTM WND DMG 1 SSE LYNNWOOD 43.29N 73.91W
07/13/2017 SARATOGA NY 911 CALL CENTER
TREE DOWN ACROSS PARKER ROAD IN TOWN OF HADLEY
&&
EVENT NUMBER ALY1703968 ALY1703969 ALY1703970 ALY1703971
11The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:14 PM EDT | Areal Flood Advisory | ALY | Warren | 2 hr |
| Jul 12, 8:50 PM EDT | Special Weather Statement | ALY | Warren | 55 min |
| Jul 12, 9:22 PM EDT | Areal Flood Advisory | ALY | Saratoga, Warren | 113 min |
| Jul 12, 10:40 PM EDT | Special Weather Statement | ALY | Herkimer | 65 min |
| Jul 12, 10:48 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 57 min |
| Jul 12, 11:02 PM EDT | Tornado Warning | ALY | Hamilton, Herkimer | 26 min |
| Jul 12, 11:39 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Saratoga, Warren | 47 min |
| Jul 13, 12:28 AM EDT | Special Weather Statement | ALY | Saratoga, Washington | 47 min |
| Jul 13, 2:11 AM EDT | Special Weather Statement | ALY | Fulton | 64 min |
| Jul 13, 5:13 AM EDT | Special Weather Statement | ALY | Schoharie | 32 min |
| Jul 13, 1:34 PM EDT | Special Weather Statement | ALY | Columbia | 41 min |
| Jul 13, 1:39 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 66 min |
| Jul 13, 1:44 PM EDT | Special Weather Statement | ALY | Greene | 46 min |
| Jul 13, 2:24 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 66 min |
| Jul 13, 2:25 PM EDT | Areal Flood Advisory | ALY | Columbia | 3 hr |
| Jul 13, 3:13 PM EDT | Special Weather Statement | ALY | Dutchess | 47 min |
| Jul 13, 3:17 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Ulster | 58 min |
| Jul 13, 3:53 PM EDT | Special Weather Statement | ALY | Putnam | 37 min |
| Jul 13, 3:58 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 62 min |
| Jul 13, 3:59 PM EDT | Special Weather Statement | ALY | Putnam | 31 min |
| Jul 13, 3:08 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 22 min |
| Jul 13, 3:38 PM EDT | Special Weather Statement | ALY | 37 min | |
| Jul 13, 2:54 PM EDT | Special Weather Statement | ALY | Berkshire | 51 min |
Nearby
Flash Flood Watches in New York, 2017Flash Flood Watches in Connecticut, 2017Flash Flood Watches in Massachusetts, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.